Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 489, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 4, 2008, 7:56 AM CDT for 4 counties in Iowa. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2008, 7:56 AM CDT (12:56 UTC)
- Expired
- Aug 4, 2008, 8:45 AM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 8:16 AM CDT | HAIL 0.75 | 4 N Hardy, IA | |
| Aug 4, 8:30 AM CDT | HAIL 0.75 | 5 N Belmond, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 0.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 890 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 551 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 041255 SVRDMX IAC081-091-109-197-041345- /O.NEW.KDMX.SV.W.0489.080804T1256Z-080804T1345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 756 AM CDT MON AUG 4 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HANCOCK COUNTY IN NORTH CENTRAL IOWA... NORTHERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA... SOUTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA... NORTHERN WRIGHT COUNTY IN NORTH CENTRAL IOWA... * UNTIL 845 AM CDT. * AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BODE...OR 24 MILES NORTH OF FORT DODGE...AND MOVING EAST AT 53 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LU VERNE AND HARDY BY 800 AM CDT... RENWICK BY 805 AM CDT... 8 MILES SOUTH OF CORWITH BY 810 AM CDT... KANAWHA BY 820 AM CDT... GOODELL...BELMOND AND KLEMME BY 830 AM CDT... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4311 9350 4273 9350 4276 9445 4296 9446 TIME...MOT...LOC 1256Z 263DEG 46KT 4286 9417 $$ LEE
2 follow-up statements
000 WWUS53 KDMX 041324 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 822 AM CDT MON AUG 4 2008 IAC081-091-109-197-041345- /O.CON.KDMX.SV.W.0489.000000T0000Z-080804T1345Z/ KOSSUTH IA-HANCOCK IA-WRIGHT IA-HUMBOLDT IA- 822 AM CDT MON AUG 4 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR NORTHEASTERN HUMBOLDT...NORTHERN WRIGHT...SOUTHERN HANCOCK AND SOUTHEASTERN KOSSUTH COUNTIES... AT 817 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE LEADING EDGE OF THIS STORM WAS LOCATED NEAR KANAWHA...OR 31 MILES NORTHEAST OF FORT DODGE...MOVING EAST AT 48 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... GOODELL AND BELMOND BY 830 AM CDT... KLEMME BY 835 AM CDT... AT 816 PM...LAW ENFORCEMENT REPORTED PENNY SIZED HAIL 4 MILES NORTH OF HARDY IN NORTHEASTERN HUMBOLDT COUNTY. THIS IS A LARGE STORM THAT IS ALSO PRODUCING NUMEROUS DANGEROUS LIGHTNING STRIKES. IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4273 9350 4281 9414 4301 9415 4311 9350 TIME...MOT...LOC 1322Z 259DEG 42KT 4291 9377 $$ JUNGBLUTH
000 WWUS53 KDMX 041349 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 848 AM CDT MON AUG 4 2008 IAC081-091-109-197-041358- /O.EXP.KDMX.SV.W.0489.000000T0000Z-080804T1345Z/ KOSSUTH IA-HANCOCK IA-WRIGHT IA-HUMBOLDT IA- 848 AM CDT MON AUG 4 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUMBOLDT... NORTHERN WRIGHT...SOUTHERN HANCOCK AND SOUTHEASTERN KOSSUTH COUNTIES HAS EXPIRED... AT 847 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED SLIGHTLY AND THE STRONGEST STORMS HAVE MOVED EAST INTO CERRO GORDO AND FRANKLIN COUNTIES. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. STORMS BETWEEN BELMOND AND KLEMME ARE STILL CAPABLE OF PRODUCING PEA SIZE HAIL AND TORRENTIAL DOWNPOURS...PLUS DANGEROUS LIGHTNING. REPORT WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4273 9350 4281 9414 4301 9415 4311 9350 TIME...MOT...LOC 1324Z 259DEG 42KT 4291 9374 $$ JUNGBLUTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:37 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 4, 6:37 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 637 AM CDT MON AUG 4 2008 ...UPDATED FOR AVIATION DISCUSSION... .DISCUSSION... THUNDERSTORMS PUSHING THROUGH SOUTHEASTERN IA ALONG WITH COLD FRONT THIS MORNING. FRONTAL BOUNDARY WILL STALL IN NORTHERN MO...MAINTAINING SLIGHT POPS IN THE FAR SOUTH TODAY AND TONIGHT AS SFC HIGH PRESSURE SETTLES IN ACROSS CENTRAL/NORTHERN IA. SHORTWAVE MOVING ACROSS THE STATE IN NORTHWESTERLY FLOW MAY KICK OFF PRECIP LATE WEDNESDAY...ESPECIALLY IN THE S/SW NEAR THE OLD FRONTAL ZONE. GFS AND NAM HAVE BEEN BULLISH ON QPFS IN THIS AREA WHICH SEEMS REASONABLE...WHILE ECMWF HAS BEEN KEEPING THE PRECIP JUST SOUTHWEST OVER KS/MO. BEHIND THIS SHORTWAVE AMPLIFIED LOW BECOMES MORE NORTH NORTHWESTERLY AND HIGH PRESSURE BUILDS ACROSS THE MIDWEST...PRODUCING SEVERAL QUIET AND UNSEASONABLY COOL DAYS/NIGHTS. WILL SEE LOWS IN THE 50S ACROSS SIGNIFICANT PORTIONS OF THE STATE FOR SEVERAL NIGHTS...WITH NO SIGN OF 90 DEGREES FOR A WHILE. MID LEVEL RIDGE BUILDING IN THE LEE OF THE ROCKIES EARLY THIS WEEKEND WILL FLATTEN THE FLOW BACK TO WEST NORTHWESTERLY...WITH LONG RANGE MODELS INDICATING PRECIP SPREADING ACROSS THE STATE SAT NIGHT/SUN NORTHEAST OF SFC LOW OVER NE/KS. WHILE THIS SEEMS REASONABLE...TIMING AND LOCATION OF THIS SYSTEM IS STILL UNCERTAIN AT THIS LONG RANGE SO HAVE BUMPED POPS UP TO JUST LOWER CHANCE CATEGORY ACROSS MOST OF THE SERVICE AREA. && .AVIATION...05/12Z FRONT WL REMAIN ACRS NORTHERN MISSOURI THROUGH TONIGHT WITH VFR CIGS PASSING ACRS MUCH OF IA. SFC WINDS WL BE LIGHT FROM THE NORTH ACRS THE STATE WITH SCT THUNDERSTORMS IN THE EAST THIS MORNING. THE STORMS ARE FORECAST TO DIMINISH BY MIDDAY WITH VFR CONDITIONS THROUGHOUT IA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && LEE/COGIL/REV
Hazardous weather outlook, Aug 4, 4:56 AM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 456 AM CDT MON AUG 4 2008 IAZ057>062-070>075-081>086-092>097-051100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 456 AM CDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND SOUTH OF AN AUDUBON TO DES MOINES AND GRINNELL LINE. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID CONDITIONS WILL PERSIST INTO TODAY. A HEAT ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. THERE WILL BE AN INCREASING THREAT OF THUNDERSTORMS LATER THIS AFTERNOON INTO TONIGHT. SOME SEVERE STORMS ARE EXPECTED WITH THE MAIN THREAT FROM LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. ISOLATED HEAVY RAINFALL WILL ALSO BE POSSIBLE GIVEN THE AMPLE MOISTURE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY INTO TONIGHT. IAZ004>007-015>017-023>028-033>039-044>050-051100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 456 AM CDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR THIS MORNING. COVERAGE OF THUNDERSTORMS ARE EXPECTED TO INCREASE BY LATER THIS AFTERNOON ALONG WITH INCREASING INTENSITY. SEVERE STORMS ARE EXPECTED BY LATE AFTERNOON INTO THE OVERNIGHT WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THE PRIMARY THREAT. ISOLATED TORNADOES MAY ALSO OCCUR WITH INITIAL DEVELOPMENT LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. GIVEN THE AMPLE MOISTURE IN PLACE ACROSS CENTRAL IOWA...ISOLATED HEAVY RAINFALL IS ALSO EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED TO END ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON INTO TONIGHT. CC
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:21 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 39 min |
| Aug 4, 8:33 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.